Obstructive and restrictive pulmonary dysfunction in long-term lymphoma survivors after high-dose therapy with autologous stem cell transplantation
Background: Obstructive and restrictive dysfunction in long-term lymphoma survivors (LSs) after high-dose therapy with autologous stem-cell transplantation (HDT-ASCT) has not been addressed systematically previously.
Material and methods: LSs treated in Norway 1987–2008 with HDT-ASCT who performed spirometry, measurement of static lung volumes and echocardiography 2012–2014 at either Oslo or St. Olavs University Hospitals was eligible. Smoking data were recorded by questionnaire. Treatment data were collected from medical records or hospital databases. Factors associated with obstructive and restrictive impairments (dichotomous outcomes) were examined by Poisson regression. Linear regression with the margins post-estimation command was used to derive adjusted mean values of forced expiratory volume in 1 s (FEV1). We used the normative reference data recommended by the European Respiratory Society for calculating percent predicted values.
Results: A total of 226 LSs were studied, of whom 11.5 and 5.8% had obstructive and restrictive impairment, respectively. For women and men, mean FEV1 was 2.31 and 3.34 l corresponding to 11.4%- and 11.1%-points below that predicted from norms, respectively. In multivariable regression analyses, cumulative doxorubicin dose (400–775 mg/m2) and current smoking were associated with increased risk of obstructive impairment, and chest RT (>13–66 Gy) was associated with increased risk of restrictive impairment. Currently smoking LSs within the highest doxorubicin category (400–775 mg/m2), had the lowest adjusted mean FEV1.
Conclusions: Despite intensive cancer treatment, our analysis showed modest reductions in obstructive parameters among long-term LSs after HDT-ASCT compared to normative reference data. To limit obstructive impairments in LSs after HDT-ASCT, we suggest that targeted smoking-cessation advice is directed towards patients who have received high cumulative doses of doxorubicin.